Hi Iím new to the forum and currently in the Air Force. I was just recently diagnosed with AS, its only a small case and we caught it before it could get worse.
I just started my 3rd year last May 09í and working as a Crew Chief. I was told by the doctors that if I donít change jobs that I could potentially make the AS worse and to new to cross train without an MEB.
Through all the tests from an off base doctor we found that Humeria works the best and now I am completely healthy to deploy. Unfortunately being on this drug makes me un-deployable and most likely if I go the MEB route they will boot me out. I want to stay in at all costs.
There is an issue that I need to take care of and thatís the advice that I need. I was never told that by taking Humeria I would be un-deployable because of its side effects; if I had I would have refused and sought other options.
Here is what I do know though:
Because of how expensive Humeria is, it had to be approved through Tricare.
I asked if the on base clinic could administer the drug to me at least till I could familiar with the procedures and side effects of it.
They said they could not an account of the side effects.
They had to research it more to find out about the side effects and should have noticed that it would make me un-deployable and yet they didnít.
It wasnít till a month later that I came in for a follow up on my condition with the on base doctor that he noticed that error.
I am not sure what to do, if I go ahead with the MEB with what I have so far they will boot me out. I do not necessarily want to lay blame on a single person for the mistake, I am healthy now, but it affects my future career in the Military and family. I need to know what my options are before I go back to the doctor.
I meet all the requirements for the MEB for changing jobs:
Clean record, passed PT test, off the drug I am healthy enough to deploy and met my job requirements as well. This is one of those errors that will follow my career even if I can stay in. Even though there was a medical error made, they proved that this drug will keep my healthy.
I need Help
Hate to break it to you but you are not healthy though you may feel fine at the moment. The Humira and the rest seem to be more or less short term drugs and then they fail. The TNF blockers seem to be dangerous to me with increased cancers and people dying of molds and bacterias while on them from the suppressed immune response and because doctors normally don't suspect them if you get ill because the immune system is not normally suppressed and because these bacterias and molds are not normally killers in healthy people.
I told the VA a year ago, when offered them, to "let me think about it" after reading already about people's experiences with the drugs stopped working for them after so many months or a few years and I already knew of the increased cancers. I did more searches on the drugs when I got home from that VA trip and saw the news about the people using it dying from the spolds and bacterias infections too.
Here is the straight scoop without sugar coating. You already have a LOT of damage probably to your SPINE and much of it won't even show on X-raysand you have an incurable terminal disease.http://images.google.com/images?q=as%20ankylosing%20spondylitis&oe
Ankylosing spondylitis is a form of chronic inflammation of the spine and the sacroiliac joints. The sacroiliac joints are located in the low back where the sacrum (the bone directly above the tailbone) meets the iliac bones (bones on either side of the upper buttocks). Chronic inflammation in these areas causes pain and stiffness in and around the spine. Over time, chronic spinal inflammation (spondylitis) can lead to a complete cementing together (fusion) of the vertebrae, a process referred to as ankylosis. Ankylosis leads to loss of mobility of the spine.
Ankylosing spondylitis is also a systemic disease, meaning it can affect other tissues throughout the body. Accordingly, it can cause inflammation in or injury to other joints away from the spine, as well as to other organs, such as the eyes, heart, lungs, and kidneys.
Early signs and symptoms of ankylosing spondylitis may include:
* Chronic pain in your lower back and hips, especially in the morning and after periods of inactivity
* Stiffness in your lower back or hip area
As your condition progresses
Your condition may change over time, with symptoms getting worse, improving or completely stopping at any point. Over time the pain and stiffness, which usually begin gradually, may progress up your spine and to other joints. You may experience inflammation and pain in these other parts of your body:
* Where your tendons and ligaments attach to bones
* Joints between your ribs and spine
* Joints in your hips, shoulders, knees and feet
* Your eyes
Symptoms of advanced stages
In advanced stages, the following signs and symptoms may develop:
* Restricted expansion of your chest
* Chronic stooping
* Stiff, inflexible spine
* Loss of appetite
* Weight loss
* Eye inflammation (uveitis)
* Bowel inflammation
And they didn't even list some of the good stuff like COPD of the lungs and hitting other vital organs and the list goes on and on LOL You will have many of these over time and which ones only time will tell. 10 years or more they might find a cure but I sure wouldn't bet on it and even if it does show up you will still have the damage it has already done. This does not mean you can't have one hell of a life or a ton of fun, just that it won't be what you thought it would be and while we are making plans life happens. In a way that is true for everyone.
The VA will provide the drug probably and the "tax free" disability checks are not based on monetary need but are more like insurance paying off on house or car damage. Not only this but if you get to where you can't hold down a regular job too then SSDI will kick in and pay ALSO, and health care available from both.
I hope this answers the questions but if you wonder about more either google them or just ask--Dwight